Iowa, 2025High Wind and Strong Wind in Iowa, February 28, 2025
February 28, 2025 · NWS FSD · 11 events in 11 counties and zones
Strong winds gusted over 45 mph behind a strong cold front which dropped south across the Northern Plains on February 28.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds gusted over 45 mph behind a strong cold front which dropped south across the Northern Plains on February 28.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 28, 4:58 AM CST, 4 hours 2 minutes earlier. Its key messages:
- Strong 40 to 50 mph northwest winds today will promote near critical to critical fire weather conditions through the evening hours. A Red Flag Warning has been issued for parts of the area. ALL planned burning activities should be postponed.
- Turning cooler on Saturday, though above normal temperatures persist into next week.
- Measurable precipitation chances (50%-60%) will return by next Tuesday into Wednesday. While amounts remain uncertain, most of this will fall as rain with most ensemble guidance showing moderate probabilities (30%-40%) in a 0.10" inch or greater of QPF across the area.
Area forecast discussion, Feb 28, 4:58 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
458 AM CST Fri Feb 28 2025
.KEY MESSAGES...
- Strong 40 to 50 mph northwest winds today will promote near
critical to critical fire weather conditions through the
evening hours. A Red Flag Warning has been issued for parts of
the area. ALL planned burning activities should be postponed.
- Turning cooler on Saturday, though above normal temperatures
persist into next week.
- Measurable precipitation chances (50%-60%) will return by next
Tuesday into Wednesday. While amounts remain uncertain, most
of this will fall as rain with most ensemble guidance showing
moderate probabilities (30%-40%) in a 0.10" inch or greater of
QPF across the area.
&&
.DISCUSSION...
Issued at 350 AM CST Fri Feb 28 2025
An upper level shortwave and surface low currently over northern MN
will track to the southeast today, becoming situated over the
western Great Lakes region by this evening. These features will pull
a couple frontal boundaries through our area today - one passing
through by mid morning, then a more significant one which will sweep
through the region during the afternoon. With cold air
advection/steepening lapse rates behind the frontal boundaries,
mixing will tap into winds of 40 to 50 kts aloft, resulting in a
windy day with gusts of 40 to 50 mph. As a result, the current Wind
Advisory remains appropriate for the afternoon and early evening
hours. The above normal temperatures and strong winds will result in
an enhanced fire danger as outlined in the discussion below. Warmest
temperatures will reside through the MO river corridor with highs in
the mid to upper 50s. Somewhat cooler temperatures will be found back
to the north, as the stronger cold air advection with the afternoon
front will impact those areas first, and looking at highs in the mid
40s to lower 50s - with falling temperatures over east central SD
and southwestern MN in the later afternoon as the front drops
through the area. Some CAMS would indicate some possible brief light
rain over southwestern MN in the afternoon - this with some mid
level saturation in the presence of weak instability, and weak lift
provided by an upper level vort tail swinging through the region. In
any event, if anything occurs it would most likely be in the form of
sprinkles.
Surface high pressure begins to build southward into the region
tonight, and with the cold air advection and slowly dying winds it
will be a much cooler night than seen recently. Lows look to drop
into the teens to lower 20s across the area. The surface ridge
settles into the region on Saturday, and with our area being on the
backside of the 850 mb thermal trough, it will be a cooler days with
highs mainly in the 30s. Although the colder/drier air will result
in afternoon RH values around 25 percent east of Interstate 29,
light winds will mitigate the fire danger.
The cool down will be short lived however, as the surface high
shifts off to the east - bringing a returning southerly flow to our
area on Sunday and Monday. This will be most realized on Monday when
the 850 mb thermal ridge becomes oriented over our area. This
will push highs into the mid 50s to lower 60s on that day. In
addition, breezy conditions on Sunday may again result in some
fire weather concerns. An upper level low will drift through the
Central Plains on Sunday night, and this will bring a small
chance (20-30%) of light rain to northwest IA. Even so,
appreciable moisture looks bleak with latest ensembles
indicating only a 30-40% probability of that area receiving
0.01" of rain, with only a 10% probability of accumulating
0.05".
Although temperatures cool down a bit for the remainder of the next
week, readings will remain above seasonal averages through the
period. Highs will mainly be in the 40s (except a few 50s for
Tuesday) with lows in the 20s. A little better precipitation
chances will come for midweek as an upper level low over the
southern Rockies shifts into the Southern/Central Plains on
Tuesday into early Wednesday. Still seeing model differences in
the track of this system and its possible impact on our area,
though latest ensembles would indicate around a 40-50%
probability of our area receiving at least 0.05" - though
dropping to around 30-40% for 0.10". With the relatively mild
temperatures it looks like most of this precipitation would be
in the form of rain.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 455 AM CST Fri Feb 28 2025
VFR conditions expected through the TAF period. With strong
winds aloft, LLWS will occur at the TAF sites through 15Z.
Otherwise, increasing northwesterly winds through the morning,
gusting 30 to 40 kts in the afternoon and evening. Winds slowly
taper downward tonight.
&&
.FIRE WEATHER...
Issued at 350 AM CST Fri Feb 28 2025
Deep mixing behind a couple frontal boundaries will bring wind
gusts of 40 to 50 mph across the area during this afternoon and
evening. In addition, with temperatures into the 50s across much
of the area and drier air behind the frontal boundaries,
afternoon RH will drop to 30 to 35 percent through the western
James River Valley, the Missouri River Valley, and northwestern
Iowa. With deeper mixing, RH values could drop even lower than
this over that area. In spite of the fact that RH is expected to
be higher than 20-25 percent, with the aforementioned very
strong winds any fire starts could exhibit explosive growth. In
light of that, issued a Red Flag Warning for the above areas.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for SDZ038>040-050-052>071.
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for SDZ038-050-052-053-057>061-063>071.
MN...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for IAZ001>003-012>014-020>022-031-032.
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for NEZ013-014.
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for NEZ013-014.
&&
DISCUSSION...JM
AVIATION...JM
FIRE WEATHER...JMHazardous weather outlook, Feb 28, 4:22 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
422 AM CST Fri Feb 28 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
422 AM CST Fri Feb 28 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Strong northwest wind gusts between 40 and 50 mph are expected
for today. These strong winds will lead to very high to extreme fire
danger across the region.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Precipitation chances return for early next week, with a risk for
rain and snow. A high degree of uncertainty remains in the forecast,
so continue monitoring.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Osceola
- When
- February 28, 9:00 AM CST to 5:00 PM CST
- Where
- Osceola forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Winds were sustained at times from 40 to 41 mph with a peak gust of 53 mph near Sibley.
High Wind, Dickinson
- When
- February 28, 9:00 AM CST to 5:00 PM CST
- Where
- Dickinson forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Winds were sustained at times from 40 to 44 mph with a peak gust of 55 mph near Lake Park, 54 mph at Terril, and 50 mph at Milford.
High Wind, Clay
- When
- February 28, 9:00 AM CST to 5:00 PM CST
- Where
- Clay forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Winds were sustained at times from 40 to 46 mph with a peak gust of 62 mph near Spencer.
Strong Wind, Buena Vista
- When
- February 28, 9:00 AM CST to 5:00 PM CST
- Where
- Buena Vista forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 36 mph with a peak gust of 53 mph near Rembrandt and 49 mph near Storm Lake.
Strong Wind, Cherokee
- When
- February 28, 9:00 AM CST to 5:00 PM CST
- Where
- Cherokee forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 32 mph with a peak gust of 49 mph at Cherokee.
Strong Wind, Lyon
- When
- February 28, 9:00 AM CST to 5:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 36 mph with a peak gust of 56 mph near Rock Rapids.
Strong Wind, Sioux
- When
- February 28, 9:00 AM CST to 6:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 35 mph with a peak gust of 54 mph near Maurice, 49 mph near Alton, and 48 mph at Hawarden.
Strong Wind, Woodbury
- When
- February 28, 9:30 AM CST to 5:30 PM CST
- Where
- Woodbury forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 35 mph with a peak gust of 53 mph near Sioux City and 45 mph at Moville.
Strong Wind, Ida
- When
- February 28, 9:30 AM CST to 5:30 PM CST
- Where
- Ida forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 32 mph with a peak gust of 46 mph at Battle Creek.
High Wind, O'Brien
- When
- February 28, 10:00 AM CST to 5:00 PM CST
- Where
- O'Brien forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Winds were sustained at times from 40 to 45 mph with a peak gust of 59 mph at Sheldon.
Strong Wind, Plymouth
- When
- February 28, 10:00 AM CST to 4:00 PM CST
- Where
- Plymouth forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 32 mph with a peak gust of 48 mph at Le Mars.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, February 28, 20251 death · $9,000 · 1 event
- High Wind and Strong Wind in South Dakota, February 28, 202554 kt wind · 23 events
- High Wind in Iowa, February 28, 202557 kt wind · 16 events
- Blizzard and Winter Weather in Michigan, February 28, 202510 events
- High Wind in Minnesota, February 28, 202555 kt wind · 8 events
- High Wind in Minnesota, February 28, 202556 kt wind · 8 events
- High Wind in North Dakota, February 28, 202554 kt wind · 7 events
- High Wind in Minnesota, February 28, 202555 kt wind · 5 events
- Heavy Snow and Winter Weather in Maine, February 28, 20254 events
- High Wind in South Dakota, February 28, 202557 kt wind · 3 events
- Winter Storm in Michigan, February 28, 20252 events
- High Wind in Wyoming, February 28, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238408, 1238411, 1238414, 1238415, 1238416, 1238417, 1238418, 1238420, 1238421, 1238412, 1238419.